Alert archive / Nebraska / Flash Flood Warnings in 2014

Flash Flood Warning 17, NWS Omaha, NE

June 16, 20144 counties in Nebraska

NWS Omaha, NE issued this flash flood warning at Jun 16, 2014, 5:05 PM CDT for 4 counties in Nebraska. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2014, 5:05 PM CDT (22:05 UTC)
Expired
Jun 16, 2014, 9:00 PM CDT
In force
4 hr
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Flood severity
None

Counties Cuming County, NE, Stanton County, NE, Thurston County, NE, Wayne County, NE

The radar

The Omaha radar (KOAX), 101 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 6:00 PM CDTFLASH FLOOD5 Nnw Wisner, NEWATER HAD BEEN OVER THE ROAD. CORNSTALKS WASHED FROM FIELD ONTO EDGE OF ROAD. STILL SOME WATER ON ROAD THE NEXT DAY AT LOCATION 5.5 MILES NORTH NORTHWEST OF WISNER. TIME ESTIMATED. SENDING OF REPORT WAS DELAYED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 55 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.1 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2014-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2014-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-485 J/kg
Mixed-layer LCL
1667 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
236 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

352 
WGUS53 KOAX 162205
FFWOAX
NEC039-167-173-179-170200-
/O.NEW.KOAX.FF.W.0017.140616T2205Z-140617T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
505 PM CDT MON JUN 16 2014

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN WAYNE COUNTY IN NORTHEAST NEBRASKA...
  NORTHWESTERN CUMING COUNTY IN NORTHEAST NEBRASKA...
  NORTHWESTERN THURSTON COUNTY IN NORTHEAST NEBRASKA...
  NORTHEASTERN STANTON COUNTY IN NORTHEAST NEBRASKA...

* UNTIL 900 PM CDT

* AT 503 PM CDT...DOPPLER RADAR INDICATED HEAVY RAIN FROM 2 TO 4 
  INCHES HAD ALREADY FALLEN. FLASH FLOODING IS EXPECTED. THIS AREA 
  WAS HIT BY HEAVY RAIN SATURDAY NIGHT.  

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  PENDER AND RURAL AREAS SOUTHEAST OF WAYNE. 

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...HUMBUG CREEK...
SOUTH BRANCH HUMBUG CREEK...SAND CREEK...DRY CREEK...LOGAN CREEK
DREDGE...COON CREEK...PLUM CREEK...ELKHORN RIVER...MIDDLE CREEK...
KANE CREEK AND RATTLESNAKE CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE. DO NOT 
DRIVE INTO FLOODED AREAS. 

&&

LAT...LON 4226 9676 4208 9664 4201 9712 4213 9711

$$

MILLER
2 follow-up statements
721 
WGUS73 KOAX 162330
FFSOAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
630 PM CDT MON JUN 16 2014

NEC039-167-173-179-170200-
/O.CON.KOAX.FF.W.0017.000000T0000Z-140617T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAYNE NE-CUMING NE-THURSTON NE-STANTON NE-
630 PM CDT MON JUN 16 2014

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR
SOUTHEASTERN WAYNE...NORTHWESTERN CUMING...NORTHWESTERN THURSTON AND
NORTHEASTERN STANTON COUNTIES...

AT 626 PM CDT...FLOODING OF SMALL STREAMS...RURAL ROADS AND DITCHES 
FROM THE THUNDERSTORMS EARLIER. DOPPLER RADAR ESTIMATED TWO TO FOUR 
INCHES OF RAIN IN THE WARNED AREA. THIS AREA WAS ALSO HIT BY HEAVY 
RAIN SATURDAY NIGHT. 
 
FLASH FLOODING IS EXPECTED TO OCCUR OR MAY ALREADY BE OCCURRING.

THIS INCLUDES THE FOLLOWING STREAMS...HUMBUG CREEK...LOGAN CREEK 
DREDGE AND MIDDLE CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND IF FLOODING IS OCCURRING IN YOUR AREA.

&&

LAT...LON 4226 9676 4208 9664 4201 9712 4213 9711

$$

MILLER
397 
WGUS73 KOAX 170153
FFSOAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
853 PM CDT MON JUN 16 2014

NEC039-167-173-179-170201-
/O.EXP.KOAX.FF.W.0017.000000T0000Z-140617T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAYNE NE-CUMING NE-THURSTON NE-STANTON NE-
853 PM CDT MON JUN 16 2014

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN WAYNE...NORTHWESTERN
CUMING...NORTHWESTERN THURSTON AND NORTHEASTERN STANTON COUNTIES WILL
EXPIRE AT 900 PM CDT...

AT LEAST FOR THE SHORT TERM...THE THREAT FOR FLASH FLOODING HAS 
ENDED. THE HEAVY PRECIPITATION ENDED BY LATE AFTERNOON. IF 
ADDITIONAL STORMS MOVE OVER THIS SAME AREA LATER THIS EVENING OR 
OVERNIGHT...FLASH FLOODING COULD OCCUR.  

PLEASE CONTINUE TO HEED ANY WARNINGS THAT MAY BE ISSUED.

LAT...LON 4226 9676 4208 9664 4201 9712 4213 9711

$$

MILLER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 4:14 PM CDT, 51 minutes earlier.

Area forecast discussion, Jun 16, 4:14 PM CDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
414 PM CDT MON JUN 16 2014

.SHORT TERM...(TONIGHT THROUGH THURSDAY)
ISSUED AT 411 PM CDT MON JUN 16 2014

ELEMENTS NECESSARY FOR SVR STORM DEVELOPMENT COMING TOGETHER LATE
THIS AFTN AND EVENING. AN OPEN GULF THE LAST 24HR HAS ALLOWED STRONG
MOISTURE TRANSPORT INTO THE CNTRL PLAINS. MESO ANALYSIS INDICATING
SFC DEW PTS IN THE LOW 70S HAVE PUSHED IN THE CWA ALONG WITH PWS
VALUES APPROACHING 1.75". WITH STRONG BNDRY LYR THETA-E ADV
UNDERWAY...INSTABILITY PARAMETERS HAVE INCREASED SIGNIFICANTLY WITH
SBCAPES PUSHING 5500J/KG...LI -14. ALONG WITH FAVORABLE EFF-SRH IN
PLACE...TORNADIC SUPERCELL DEVELOPMENT IS QUITE
LIKELY...ESPECIALLY OVER THE NRN CWA WHERE BEST 0-1KM SRH...LOW
LFC/LCL WILL BE FOCUSED. TWD LATE EVENING HRRR IS SHOWING STORMS
EVOLVING INTO AN MCS AS IT MOVES INTO NW IA.

TUES AND WED HEFTY MOISTURE WILL STILL BE IN PLACE TO PHASE WITH
MUCH WARMER AIRMASS ADVECTING IN ALLOWING FOR QUITE MUGGY
CONDITIONS. NAM AND GFS STILL PROG HEAT INDICES APPROACHING/AROUND
100 DEG BOTH DAYS.

WED NIGHT...NEXT ROUND OF TSTM ACTIVITY EXPECTED TO FORM ON NOSE
OF LLVL JET/BNDRY LYR THETA-E CONVG. HVY RA LOOKS PROBABLE GIVEN
FAVORABLE PCPN EFFICIENCY/KI VALUES 40/PWS CLOSE TO 2". ACTIVITY
THEN PROGGED TO GRADUALLY TAPER OFF ON THURSDAY.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

SHORT TERM...DEE
Hazardous weather outlook, Jun 16, 5:01 AM CDT, 12 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
501 AM CDT MON JUN 16 2014

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-170015-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
501 AM CDT MON JUN 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS THE REGION TODAY
THROUGH THIS EVENING. A FEW STORMS COULD CONTAIN SMALL HAIL IN
NORTHEAST NEBRASKA THIS MORNING. THEN...SEVERE STORMS WILL BE
POSSIBLE THIS AFTERNOON AS VERY HIGH INSTABILITY DEVELOPS AS
DEEPER MOISTURE RETURNS TO THE REGION AND A WARM FRONT LIFTS
NORTHWARD ACROSS THE PLAINS. VERY LARGE HAIL AND DAMAGING WINDS
WILL BE POSSIBLE WITH ANY SUPERCELLS THAT DEVELOP LATER TODAY. AND
ISOLATED TORNADO WILL ALSO BE POSSIBLE BETWEEN OMAHA AND SIOUX
CITY. THUNDERSTORMS SHOULD PUSH EAST OF THE AREA BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HOT AND HUMID CONDITIONS ARE EXPECTED FOR TUESDAY AND WEDNESDAY.
AFTERNOON HEAT INDEX VALUES COULD APPROACH 95 TO 100 BOTH DAYS.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE LATER IN THE WEEK...FROM
WEDNESDAY NIGHT THROUGH FRIDAY AS A COUPLE OF WEATHER DISTURBANCES
MOVE ONTO THE PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

DEWALD

In the hours before

Local storm report, Jun 16, 3:52 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
352 PM CDT MON JUN 16 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     TORNADO          2 SW STANTON            41.93N 97.25W
06/16/2014                   STANTON            NE   LAW ENFORCEMENT

&&

KGROSS
Local storm report, Jun 16, 4:07 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
407 PM CDT MON JUN 16 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     TORNADO          STANTON                 41.95N 97.22W
06/16/2014                   STANTON            NE   TRAINED SPOTTER

            HOME DESTROYED

&&

KGROSS
Local storm report, Jun 16, 4:12 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
412 PM CDT MON JUN 16 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     TORNADO          6 NNW STANTON           42.03N 97.27W
06/16/2014                   STANTON            NE   STORM CHASER

            HOME DESTROYED APPROXIMATELY 6 TO 7 MILES NORTH NORTHWEST
            OF STANTON. STORM CHASER ALSO REPORTED TORNADO MOVING
            ACROSS HIGHWAY 275 EAST OF NORFOLK.

&&

MILLER
Local storm report, Jun 16, 4:19 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
419 PM CDT MON JUN 16 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     TORNADO          5 NNW STANTON           41.04N 97.21W
06/16/2014                   SEWARD             NE   STORM CHASER

            HOME DESTROYED APPROXIMATELY 5 TO 6 MILES NORTH NORTHWEST
            OF STANTON. STORM CHASER ALSO REPORTED TORNADO MOVING
            ACROSS HIGHWAY 275 EAST OF NORFOLK. LOCATION CORRECTED.

&&

MILLER
Local storm report, Jun 16, 4:46 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
446 PM CDT MON JUN 16 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     TORNADO          5 W PENDER              42.11N 96.81W
06/16/2014                   THURSTON           NE   TRAINED SPOTTER

&&

KGROSS
Local storm report, Jun 16, 4:47 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
447 PM CDT MON JUN 16 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     TORNADO          5 E BEEMER              41.93N 96.71W
06/16/2014                   CUMING             NE   TRAINED SPOTTER

&&

KGROSS

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 7:01 PM CDTRiver Flood AdvisoryOAXDodge25 hr
Jun 16, 7:51 AM CDTSpecial Weather StatementOAXMadison54 min
Jun 16, 7:58 AM CDTSevere Thunderstorm WarningOAXBoone, Madison, Platte32 min
Jun 16, 8:17 AM CDTSevere Thunderstorm WarningOAXButler, Seward43 min
Jun 16, 8:27 AM CDTSevere Thunderstorm WarningOAXAntelope, Boone, Madison, Pierce, Platte48 min
Jun 16, 8:40 AM CDTSevere Thunderstorm WarningOAXButler, Colfax, Platte50 min
Jun 16, 8:41 AM CDTSevere Thunderstorm WarningOAXSaline, Seward49 min
Jun 16, 8:55 AM CDTSevere Thunderstorm WarningOAXCedar, Knox, Pierce50 min
Jun 16, 9:21 AM CDTSpecial Weather StatementOAXCedar, Knox, Pierce, Stanton, Wayne24 min
Jun 16, 9:26 AM CDTSevere Thunderstorm WarningOAXButler, Seward34 min
Jun 16, 9:29 AM CDTSpecial Weather StatementOAXColfax, Stanton, Wayne46 min
Jun 16, 9:44 AM CDTSevere Thunderstorm WarningOAXButler, Lancaster, Saunders, Seward46 min
Jun 16, 9:52 AM CDTSpecial Weather StatementOAXLancaster53 min
Jun 16, 9:58 AM CDTSevere Thunderstorm WarningOAXCuming, Thurston, Wayne32 min
Jun 16, 10:23 AM CDTSevere Thunderstorm WarningOAXDodge37 min
Jun 16, 10:26 AM CDTSevere Thunderstorm WarningOAXLancaster, Saunders49 min
Jun 16, 10:32 AM CDTSpecial Weather StatementOAXCedar, Stanton, Wayne28 min
Jun 16, 10:40 AM CDTSevere Thunderstorm WarningOAXBurt, Dodge, Washington50 min
Jun 16, 10:54 AM CDTSevere Thunderstorm WarningOAXCuming, Thurston, Wayne36 min
Jun 16, 11:00 AM CDTSevere Thunderstorm WarningOAXDouglas, Sarpy, Saunders60 min
Jun 16, 11:18 AM CDTSevere Thunderstorm WarningOAXDodge, Douglas, Saunders, Washington27 min
Jun 16, 11:21 AM CDTSevere Thunderstorm WarningOAXBurt54 min
Jun 16, 11:24 AM CDTAreal Flood AdvisoryOAXCuming, Stanton, Thurston, Wayne3 hr
Jun 16, 11:24 AM CDTSevere Thunderstorm WarningOAXThurston36 min
Jun 16, 11:32 AM CDTAreal Flood AdvisoryOAXDouglas3 hr
Jun 16, 11:34 AM CDTSevere Thunderstorm WarningOAXDouglas, Washington56 min
Jun 16, 11:42 AM CDTSevere Thunderstorm WarningOAXBurt, Washington33 min
Jun 16, 12:02 PM CDTSevere Thunderstorm WarningOAXCedar28 min
Jun 16, 2:04 PM CDTSpecial Weather StatementOAXBoone, Madison, Platte, Stanton26 min
Jun 16, 2:07 PM CDTRiver Flood WarningOAXCass29 hr
Jun 16, 2:07 PM CDTRiver Flood WarningOAXOtoe11 days
Jun 16, 2:07 PM CDTRiver Flood WarningOAXNemaha18 days
Jun 16, 2:07 PM CDTRiver Flood WarningOAXRichardson18 days
Jun 16, 2:17 PM CDTSpecial Weather StatementOAXMadison28 min
Jun 16, 2:57 PM CDTSpecial Weather StatementOAXMadison48 min
Jun 16, 3:03 PM CDTSevere Thunderstorm WarningOAXMadison, Platte, Stanton42 min
Jun 16, 3:40 PM CDTSevere Thunderstorm WarningOAXCuming, Stanton, Wayne50 min
Jun 16, 3:41 PM CDTTornado WarningOAXCuming, Stanton34 min
Jun 16, 4:12 PM CDTTornado Warning Tornado observedOAXCuming, Stanton, Wayne48 min
Jun 16, 4:29 PM CDTSevere Thunderstorm WarningOAXCuming, Stanton, Thurston, Wayne46 min
Jun 16, 4:40 PM CDTTornado Warning Tornado observedOAXCuming, Thurston, Wayne35 min
Jun 16, 5:15 PM CDTSevere Thunderstorm WarningOAXThurston30 min
Jun 16, 5:19 PM CDTTornado WarningOAXThurston26 min

Nearby

Flash Flood Warnings in Nebraska, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.